Meds vs. The Body - a continuous struggle....

  • HorrorHound

    Posts: 1435

    Feb 05, 2011 5:37 PM GMT
    Hey there guys. Been a while since I been in or apart of these message threads.

    For 'bout a year now I've been on some meds (anti depressants, anti-anxiety/panic, etc). They have helped me in alot o' ways compared to some probs I had in the past year. However, along w/ taking a particular medication - I quickly & easily gained weight.

    It seems impossible to get rid of. Though I'm back in the gym & trying to fight it off. I know many wouldn't admit to taking such type o' meds, but was wondering if there were (m)any of you that have dealt w/ the same exact thing. Its kind of a catch 22 because - while its helping me better mentally & emotionally, It has made me gain weight & that in turn makes me feel down 'bout myself. I'm already dieting again & doing cardio. Perhaps in time - I will & can fight it. However I was just curious if any of you out there, too, have dealt with such an issue. I still got my muscle mass on me (def in my upper body) , but now I have some added thickness in my mid-section.

    Its getting to the point to where I feel "too repulsive" looking to leave the house.icon_confused.gif

    Can bodybuilding co-exist with meds?
  • Posted by a hidden member.
    Log in to view his profile

    Feb 05, 2011 6:08 PM GMT
    I've been on various anti-depressants since high school. They all had varying degrees of side effects until my current medication Pristiq. You may want to discuss the side effects you're experiencing with your doctor. Perhaps you can switch to something that doesn't effect your weight. If you are more secure with your current medication, it may just be a matter of getting back into your old fitness regime. I know how it feels to have to put the pieces of your life back together after coping with depression, and it just takes time.
  • KissTheSky

    Posts: 1980

    Feb 05, 2011 6:20 PM GMT
    A few years ago, I was prescribed some anti-anxiety meds after a family tragedy and they made me gain weight and I've always been very lean. I could tell they slowed down my metabolism and made me feel vaguely drunk or tranquilized all the time. I did some research and read some books about them and their side effects, and figured out I'd be better without them. So I talked my doctor into taking me off them. It took about a year to lose the weight. I think doctors/psychiatrists think of drugs as the first avenue of treatment rather than a last resort. I noticed that when I was in my doctor's office, an endless string of very hot young women working as pharmaceutical reps would stop by and leave samples, literature, gifts, and flirt with the horny middle-aged straight doctor -- ugh, so sickening. It's yet another giant industry that's set up to make money regardless of who gets hurt.
    Exercise, good nutrition and talk therapy with a psychologist (who won't give you meds because they can't) might be other options for you. I don't know anything about your specific case but I'd say if you were so depressed you couldn't function, the meds may be the least of two evils. But now that you're getting heavy and you're depressed about that (too much so to leave the house is getting pretty serious) that's not good either.
    BTW, if your photos are recent, you look fine to me -- in fact you're really handsome. The meds may actually magnify your emotions and make you more depressed about minor things than you would otherwise be.
    Good luck...
  • Posted by a hidden member.
    Log in to view his profile

    Feb 05, 2011 6:20 PM GMT
    Mental health has a stigma attached to it. It should be perfectly fine to talk about. Most good mental health professionals will use drugs to help you learn better behavior / thinking and then wean you from the drugs. You should talk to your professional about doing so. Once you treat the underlying issue, drugs are often contra-indicated.

    Without knowing exactly what you're doing, and the various side effects of each drug you're consuming, it's hard give you any level of qualified advice.

    You may wish to get with a sports medicine doctor, or have a visit with your pharmacist, or...research this on your own.

    You should think through the various side effects, and whether it's worth the side effects.

    Exercising is a STRONG anti-depressant.
  • Sparkycat

    Posts: 1064

    Feb 05, 2011 8:09 PM GMT
    Some antidepressants have a possible side effect of weight loss. I'm in the process of transitioning from celexa to an older antidepressant called nortriptilene. The info on nortriptilene lists a side effect of possible weight loss or weight gain. I hope it turns out to be weight loss.

    But anyway, I have some knowledge of this because I've been on various drugs for 20 or so years. It's important to do your own research about the meds. In my experience doctors tend to gloss over the side effects, so you have to strongly advocate for yourself. If you don't want a drug that causes weight gain make that clear to your doc, because you are in charge of your treatment, not the doctor. Research other SNRI's. If there is another you want to try, tell the doctor that (as opposed to asking if he/she will consider it). If you're not getting your prescriptions from a psychiatrist, you should be. Don't go to a general medicine doctor for mental health meds. You need to see the specialist.
  • Posted by a hidden member.
    Log in to view his profile

    Feb 05, 2011 8:44 PM GMT
    chuckystud saidMost good mental health professionals will use drugs to help you learn better behavior / thinking and then wean you from the drugs.

    You can't treat everything with therapy. icon_neutral.gif
  • Posted by a hidden member.
    Log in to view his profile

    Feb 05, 2011 8:49 PM GMT
    Of course not, but, many, many, many folks are medicated when exercise and diet, as well as therapy, would be better.
  • Posted by a hidden member.
    Log in to view his profile

    Feb 06, 2011 12:23 AM GMT
    I've unfortunately dealt with this pretty much my entire life. I often have problems with depression and anxiety and it has been a battle on and off meds for a very long time for me now.

    I can tell you, I feel like shit off of meds, but then again; meds have never really done anything positive for me. They ALWAYS have just caused problems. Don't go on meds until its an absolute last resort. Docs will tell you it is safe, they are safe, its bullshit. They have a vague idea of how they work, and most doctors like to pretend side effects dont exist. Its an invalidating frustrating experience. I took effexor 37.5 mg (the lowest dose possible) and came off it 2 weeks ago. I experienced hellish withdrawals....had to resort to opening up the capsules and pulling out a granule at a time every day just to come down off it. Its horrible. I can't sleep, have faint dizziness spells, am utterly exhausted all of the time and just am constantly depressed.

    Depression sucks. Meds suck more. Just do the best you can without them. I am sorry that I couldn't be of more help to offering advice. Just do your best. and keep trying..
  • Posted by a hidden member.
    Log in to view his profile

    Feb 06, 2011 3:15 AM GMT
    chuckystud saidOf course not, but, many, many, many folks are medicated when exercise and diet, as well as therapy, would be better.
    I am the ONLY person I know who has a very high level of ADHD and does not take meds for it. In fact, I haven't taken meds in almost 20 years.
    Exercise, diet, and just plain old will-power are the only "meds" I will take.
    Oh yeah, and the occasional toke...when/if it's available (which is seldom).
  • Posted by a hidden member.
    Log in to view his profile

    Feb 06, 2011 3:20 AM GMT
    I just wanted to reinforce what Chucky was saying. There is an initiative called Exercise is Medicine that encourages doctors to prescribe exercise. That being said though, that shouldn't discredit the benefits of pharmaceuticals. I am discouraged by the posters that say medication is futile. People seeking help with mental illness should not discredit the benefits of pharmaceuticals.
  • Posted by a hidden member.
    Log in to view his profile

    Feb 06, 2011 9:38 PM GMT
    Ganymede80 said People seeking help with mental illness should not discredit the benefits of pharmaceuticals.



    Just be careful what you get yourself into. It CAN be a nightmare that will make you wish you were dead.

    Play with fire but please don't get consumed. Depression has ruined my life. Medications can be helpful but they have to be used with someone who really knows what they are doing. It is like an art form.
  • TheIStrat

    Posts: 777

    Feb 06, 2011 9:39 PM GMT
    Is there someone, say a trainer or nutritionist, at your gym you can talk to to get their advice? Even if they don't know how to help in this situation, I'm willing to bet they might know someone who does.
  • Patroclus77

    Posts: 28

    Feb 10, 2011 9:07 PM GMT
    There is a wide range of meds available these days and it may take some time to find one or a combination of meds that is most effective for you while giving you as few side effects as possible, or at least side effects you can tolerate. There is no need to stay on that particular drug when you can be easily switched to a different regimen. Just try to be patient as each medication change needs to be given a few weeks to see if it is an improvement.